Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 42, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 23, 2004, 2:55 AM CDT for Milwaukee County, Wisconsin. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 2:55 AM CDT (07:55 UTC)
- Expired
- May 23, 2004, 3:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Milwaukee County, WI
The radar
The Milwaukee radar (KMKX), 48 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 12:40 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMKX 230755
SVRMKX
WIC079-230845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
255 AM CDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN
* UNTIL 345 AM CDT
* AT 252 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR HALES CORNERS...
OR ABOUT OVER HALES CORNERS...AND MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GREENFIELD. AND WEST ALLIS BY 300 AM CDT.
WEST MILWAUKEE. AND WAUWATOSA BY 305 AM CDT.
MILWAUKEE BY 310 AM CDT.
WHITEFISH BAY BY 315 AM CDT.
LAT...LON 4285 8799 4285 8804 4303 8804 4310 8805
4317 8799 4306 8785 4304 8789 4298 8786
$$
DAVISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:34 PM CDT, 11 hours 21 minutes earlier.
Area forecast discussion, May 22, 3:34 PM CDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 334 PM CDT SAT MAY 22 2004 .DISCUSSION...FORECAST FOCUS ON SEVERE WX AND HEAVY RAIN POTENTIAL. A COUPLE OF MESOLOWS MOVED EAST ACROSS SOUTHERN WI TODAY AND HELPED TO HOLD SURFACE BOUNDARY CLOSE TO THE WI/IL BORDER. AFTER LAST NIGHTS HEAVY RAINFALL THE AIRMASS OVER SOUTHERN WI HAS REMAINED FAIRLY COOL AND STABLE. HOWEVER...JUST TO OUR WEST IN IOWA...THE INSTABILITY HAS BEEN INCREASING STEADILY DURING THE AFTERNOON. ALTHOUGH THE MODELS HAVE BEEN TOO QUICK TO EXPAND QPF OVER CWA THIS AFTERNOON...BELIEVE THAT ONCE THE CONVECTION BEGINS TO OUR WEST IT WILL SPREAD INTO SOUTHERN WI QUICKLY THIS EVENING. WEAK S/W AND VORT MAX IN EASTERN CO SHOULD HELP TO PUSH CONVECTION EAST AS IT MOVES OUT INTO THE CENTRAL PLAINS THIS EVENING. ALTHOUGH SHOWERS AND THUNDERSTORMS IN FORECAST MAY BE TRENDING THEM IN TOO QUICKLY...FELT UNCOMFORTABLE LEAVING IT OUT FOR TOO LONG. HPC IS STILL OUTLOOKING SOUTHERN WI FOR 1-2 INCHES OF RAINFALL AND APPEAR TO BE IN GENERAL AGREEMENT WITH MODEL GUIDANCE. HAVE CONTINUED FLOOD WATCH INTO SUNDAY MORNING WITH SATURATED SOILS AND RISING RIVERS. ETA MODEL TAKING SURFACE LOW MUCH FARTHER WEST THAN GFS MODEL SO EACH MODEL HAS DIFFERENT SCENARIO FOR SUNDAY. THE ETA SOLUTION WOULD LEND ITSELF TO MORE OF A SEVERE WEATHER SITUATION WITH A STRONGER WARM SECTOR AND DESTABILIZATION. AT THIS POINT WE WILL WAIT UNTIL SUNDAY TO SEE WHICH TURNS OUT TO HAVE THE BEST ANSWER BUT EITHER WAY IT APPEARS THAT THUNDERSTORMS WILL RUMBLE ACROSS SOUTHERN WI AGAIN ON SUNDAY. A BRIEF BREAK IN THE ACTION MONDAY...AND THEN HOPEFULLY DRY AGAIN FOR A FEW DAYS AROUND MIDWEEK. && .MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA TONIGHT UNTIL SUNDAY MORNING.
Hazardous weather outlook, May 22, 4:37 AM CDT, 22 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 437 AM CDT SAT MAY 22 2004 WIZ046-047-051-052-056>060-062>072-231000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 437 AM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. FLOODING IS ALSO LIKELY FROM THE RUNOFF OF RECENT HEAVY RAINS...ALSO ADDITIONAL THUNDERSTORMS WITH HEAVY RAINS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND MONDAY. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE THE MAIN THREAT...BUT A TORNADO THREAT IS POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY NEEDED THIS AFTERNOON AND EVENING...IN ADDITION TO RAINFALL OBSERVERS. HENTZ
In the hours before
Local storm report, May 23, 1:29 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
129 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL 1 S OREGON 42.91N 89.38W
05/23/2004 0.25 INCH DANE WI AMATEUR RADIO
&&
HENTZLocal storm report, May 23, 1:32 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
132 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0128 AM HAIL 1 S OREGON 42.91N 89.38W
05/23/2004 0.50 INCH DANE WI AMATEUR RADIO
SOME HAIL ACCUMULATION NOT QUITE ENOUGH TO SHOVEL
&&
HENTZSpecial weather statement, May 23, 1:45 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 145 AM CDT SUN MAY 23 2004 WIZ046-047-051-052-056>060-062>072-230841- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 145 AM CDT SUN MAY 23 2004 LOOK FOR A LINE OF THUNDERSTORMS AHEAD OF A WARM FRONT TO PUSH NORTH ACROSS MUCH OF SOUTHEAST AND SOUTH CENTRAL WISCONSIN EARLY THIS MORNING. MOST OF THE STORMS WERE LOCATED IN A 30 MILE WIDE AREA FROM JUST WEST AND SOUTHWEST OF MADISON EAST TO MILWAUKEE. OTHER THUNDERSTORMS WILL PUSH INTO SOUTHWEST AND SOUTH CENTRAL WISCONSIN FROM NORTHEAST IOWA. EXPECT MORE HEAVY RAIN...GUSTY WINDS AND HAIL. MOST OF THE HAIL WILL BE PEA TO MARBLE...BUT ISOLATED 3/4 INCH DIAMETER HAIL IS POSSIBLE. THE STORMS WERE MOVING NORTHEAST AT 35 MPH. HENTZ
Local storm report, May 23, 1:52 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
152 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 AM HAIL 3 NW STOUGHTON 42.95N 89.26W
05/23/2004 0.75 INCH DANE WI TRAINED SPOTTER
&&
HENTZLocal storm report, May 23, 2:14 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
214 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0131 AM HAIL PAOLI 42.93N 89.52W
05/23/2004 1.00 INCH DANE WI PUBLIC
&&
HENTZSpecial weather statement, May 23, 2:25 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 225 AM CDT SUN MAY 23 2004 WIZ046-047-051-052-056>060-062>072-230841- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 225 AM CDT SUN MAY 23 2004 LOOK FOR A LINE OF THUNDERSTORMS AHEAD OF A WARM FRONT TO PUSH NORTH ACROSS MUCH OF SOUTHEAST AND SOUTH CENTRAL WISCONSIN EARLY THIS MORNING. MOST OF THE STORMS WERE LOCATED IN A 30 MILE WIDE AREA FROM JUST WEST AND SOUTHWEST OF MADISON EAST TO MILWAUKEE. AN OTHER AREA WAS OVER THE WALWORTH...KENOSHA AND RACINE COUNTY AREAS. MORE THUNDERSTORMS WILL PUSH INTO SOUTHWEST AND SOUTH CENTRAL WISCONSIN FROM NORTHEAST IOWA. EXPECT MORE HEAVY RAIN...GUSTY WINDS AND HAIL. MOST OF THE HAIL WILL BE PEA TO MARBLE...BUT ISOLATED 3/4 INCH DIAMETER HAIL IS POSSIBLE. THE STORMS WERE MOVING NORTHEAST AT 35 MPH. HENTZ
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 11:46 PM CDT | Severe Thunderstorm Warning | MKX | Green, Lafayette | 59 min |
| May 23, 12:01 AM CDT | Flash Flood Warning | MKX | Green, Lafayette | 4 hr |
| May 23, 12:57 AM CDT | Severe Thunderstorm Warning | MKX | Dane, Green | 63 min |
| May 23, 1:19 AM CDT | Flash Flood Warning | MKX | Dane, Iowa, Sauk | 4 hr |
| May 23, 3:29 AM CDT | Flash Flood Warning | MKX | Columbia, Dane, Green, Iowa, Lafayette, Marquette and 1 more | 4 hr |
| May 23, 4:53 AM CDT | Severe Thunderstorm Warning | MKX | Green | 37 min |
| May 23, 5:09 AM CDT | Severe Thunderstorm Warning | MKX | Rock | 51 min |
| May 23, 6:09 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 51 min |
| May 23, 6:57 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 48 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.